MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 5 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG POLARSTEM STEM STD TI/HA 5 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Catalog Number 75100468
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 12/25/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).This complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Event or Problem Description
It was reported that, after primary thr surgery had been performed in 2014, the patient went through a first revision surgery in 2017, due unknown reason, in which the head and the cup were explanted, leaving the stem ((b)(4)).Recently, the patient experienced breakage of the cone of the stem.The fracture was diagnosed on (b)(6) 2024.This adverse event was solved by revision surgery on unknown date, in which one (1) polarstem stem std ti/ha 5 non-cem was explanted.Patient's current health status is unknown.No further complications were reported.
 
Additional Manufacturer Narrative
B5: describe event or problem: the complaint used in treatment was returned for investigation.A visual evaluation of the device was conducted, and it was concluded that the proximal stem neck is fractured.Product drawings and inspection instructions were reviewed.No indication was detected which could have contributed to the reported failure mode.An assessment of material characteristics was performed, about three quarters of the fracture surface show fatigue striations, indicating that the crack propagated by fatigue.The residual fracture surface is covered by dimples, characteristic of ductile overload.No pores, inclusions or elemental inhomogeneities which could have initiated or enhanced crack growth, could be observed on the fracture surface.In the area of assumed crack initiation, scratches, stainless steel and zirconium residues have been found.Some scratches and discolorations close to the region of assumed crack initiation span both fragments indicating their presence prior to fracture.These may have led to crack initiation.A review of the production documentation did not detect any deviation that could have contributed to the reported failure mode.The review of historical complaints for the alleged device revealed no additional similar complaints reported for the same batch, and no additional similar complaints for the same product number over the past 12 months with a similar failure mode.A review of past corrective actions was performed.No further escalation is required.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.A review of the device labeling revealed that the ifu (81114321 rev a) states break of the component as a ¿potential adverse device effect¿ in combination with the implantation of a hip prosthesis.The available medical documents were reviewed.A clinical root cause could not be determined.It should be noted that the date of the operative report and date on the x-rays are inconsistent as the revision op report is dated (b)(6) 2024, but x-rays showing the fractured cone and revised thr are both dated (b)(6) 2025.Although a fractured cone was the reported revision indication, the clinical root cause of the cone fracture cannot be confirmed.There is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.The root cause of the reported event remains undetermined.The need for further actions is not indicated.Nevertheless, smith+nephew will continue to monitor this device for similar issues.The returned device will be retained.
 
Event or Problem Description
It was reported that, after primary thr surgery had been performed in 2014, the patient went through a first revision surgery in 2017, due unknown reason, in which the head and the cup were explanted, leaving the stem.Recently, the patient experienced breakage of the cone of the stem, on the right side.The fracture was diagnosed on (b)(6) 2024.This adverse event was solved by revision surgery on unknown date, in which one (1) polarstem stem std ti/ha 5 non-cem was explanted.Patient's current health status is unknown.No further complications were reported.

Brand Name
POLARSTEM STEM STD TI/HA 5 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key21197579
Report Number9613369-2025-00014
Device Sequence Number15564104
Product Code LZO
UDI-Device Identifier07611996118599
UDI-Public7611996118599
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K130728
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/12/2021
Device Catalogue Number75100468
Device Lot NumberA1400948
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2025
Supplement Date Received by Manufacturer08/13/2025
Initial Report FDA Received Date01/21/2025
Supplement Report FDA Received Date08/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/11/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR
Patient SexMale